Has anyone had this symptom after surgery? I had my potassium checked and all was in good normal range, was told it could possibly be from going into hypo mode. If anyone has had this please let meknow. I am having a lot of pain in both of my calves, it is really hurting. I was thinking about going to the ER but I do not think it can be a clot if it is in both legs. I would imagine that would be almost impossible that this could be an issue, but you never know. Any advice will be gladly taken!
I have leg cramps when hypo- but my endo also said low calcium can cause it. I try to stay hydrated and that helps..they also sell an over the counter medication at most pharmacies in the us called 'leg cramps' (fancy name) It seems to help as well... good luck, I know its painful. Been there.
she had surgery about a week ago and was just put on meds yesterday ( .50 mcg Synthroid)
Sheila - What did the ER say? Did you talk to them about magnesium citrate? Did they test your RBC magnesium?
The cramps could be from low magnesium as I told you. You can call "that" endo's office if you want about the magnesium - but it shouldn't hurt you to try 200mgs nightly to see if that will help some. The Vit D-3 suggestion is good too.
You are feeling so miserable - in my opinion - because you fell hypO - pretty quick after the surgery and the Graves/Hashi antibodies are raging around trying to figure out what the he// happened. Also - in my opinion - you were not started on meds to control the crash with hypothyroidism that you had until after a week after surgery.
Your surgeon nor your endo could predict you needing meds right after the surgery because you had both antibodies in your system and they weren't sure which one was raging over the other. They assumed Graves was because that is the stronger and more dangerous one out of the 2 in most cases and putting you on stimulating thyroid meds could have stormed you. In a medical eye with your unique condition having you go hypO would be the better of the 2 than spiking you hyper with medication and possibly putting you on a bad cardiac situation. Being hypo can last a long time before a dangerous situation can happen - but with Graves and storming - it can snap danger really quick to your heart and that could be life threatening.
Your on a super low dose of Synthroid but that is not bad either. Your doctor is taking extra precautions to make sure your Graves antibodies do not spike along with the meds. That would be even more miserable than what's going on with getting these hypothyroid symptoms under control.
You may strongly want to consider a very well absorbed ( high quality) mineral supplement called selenium right now as I told you. This "could" suppress the antibodies raging so you can take in the Synthoid better to help stabilize the Hypothyroid symptoms until you get your TSH - FREE T3 and FREE T4 levels checked. You need to DEMAND those test Sheila when you get your first thyroid labs checked the very first time after the Synthroid meds are in you for a few weeks. (Get these tests in 4 weeks if your doctor will allow that) Also thinking about the selenium, the Hashimoto thyroiditis could be some of the reason why your neck is swelling - in my opinion. Taking the selenium and suppressing the Hashi antibodies may reduce some of that swelling too that you are having. It just "may "not be related to the "actual" surgery as your surgeon says. It could be the swelling from the Hashimoto thyroiditis antibodies raging too. If you feel you want to talk to your doctor about taking 400 mgs of Selenium twice a day - do that. It may help get these antibodies to behave while you heal.
We talked about this getting better for you and it will. This will not be a quick fix and you might have to modify some things down the road to get completely well for it all. You have weeks I am afraid to slowing creeping up to better health. I know this sounds bad but think about it... it could take YEARS as it did for me - and you have many support people here who will not let that happen.
I know we discussed your family and the support you desperatly want - but you have to understand - they do not get it! - They never will entirely get it unless they go through it. I am not being rude towards them at all here and I respect them totally. This is a unique situation and only the person going through it really knows. The doctor..... the husband... or anyone else won't understand and be able to help 100%. You..... and the people who went through it - are the only ones that can honestly KNOW what is going on and how you feel.
The one thing I can say is you cannot do this alone - someone NEEDS to be there with you at doctor's appointment- etc to help sort out and make notes on everything they are telling you. YOU are NOT able to do this mentally and be able to understand the entire visits all alone right now with this brain fog condition you are in. Show them (your family) this post when you read it and if they want me to talk to them to tell them a healthy patients view of what you are actually feeling and what's going on - I can do that. I will do that, because you cannot figure this out all by yourself and know what the doctors are saying to you.
These visits are not children friendly and it's best you try not to have your children with you when you go. I know you had your daughter yesterday- not sure why - but try to not have her go through this entirely with you. Speaking from witnessing my own children's past with me and my crash... they can't deal with it all and it's just not good for them until you are a little better and able to be "right" in your mind as a mother needs to be. Do you know what I mean here?
What about the swelling? Tell me if that is better. I didn't really get a good picture of what you were saying last night. Did the ER doctor look at it? What did they say?
I do not think it's a blood clot either Sheila. I remember when I was in this total agony with leg cramps and inflammation - I could barely move. My hands were crippled up like I had RA and I would fly straight out of bed with such horrible leg cramps. I would scream on the top of my lungs to have my husband rub them and nothing helped. That lasted for hours and for days on end until I took the magnesium. Things started to ease up in a day after I took it and now that I am thyroid optimal with my meds I no longer have this happening. Even a tad of the relief after starting the magnesium was soooo welcoming. I still had pain for weeks after but it wasn't that "maddening" pain it can be without it!
The other less "important" ( if you want to call it that) symptoms like the nausea - pressure in the head - bloating - cold sensations are all present with hypothyroid symptoms. Those will pass too, but as Smilerdeb says here - "Baby Steps" is the only way we can really get things better. You ARE strong enough to get through this. I have faith in you. Your alot smarter than you give yourself credit for and YOU will pull through this.
Blessed is this board to have people that can come together and talk to people as a support - As I told you - I wish I wouldn't have suffered for as long as I did alone and I am forever thankful I had people here when I was so bad that guiding me too.
I'm right here my friend. .. so are others.... we can all talk and get you and your doctors working together so you will be good again.
You mentioned they checked your potassium levels and they were okay. Now lets talk about Calcium levels....not just one test, but all for calcium. That can cause severe cramps if it is low. Your parathyroids may have been stunned or damaged during the surgery. A good surgeon should never damage these, but it does happen.
Also............it does sound like you are going hypo.....even though it has been a week, I would ask your Dr to run a quick panel of TSH, Free T4 and Free T3 to see where those levels are at.....you may already be ready for a boost in thyroid meds.
If your Dr won't do it, call your surgeon and beg!
Take a note pad with you always to the Drs office.......write notes at home as well regarding your symptoms.
I will tell you this......when we are at our sickest, it is often that we feel like we are actually dying. I know others here can attest to this. This IS the hardest journey you may ever take. But Please know, that you are on the road to recovery as soon as they figure out your medicine dosage. Hang in there!!! :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.